Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 15, NWS Topeka, KS

December 30, 201017 counties in Kansas

NWS Topeka, KS issued this wind advisory at Dec 30, 2010, 1:04 PM CST for 17 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2010, 1:04 PM CST (19:04 UTC)
Expired
Dec 30, 2010, 4:00 PM CST
In force
3 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WWUS73 KTOP 301904
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CST THU DEC 30 2010

...GUSTY SOUTHWEST WINDS WILL AFFECT NORTHEAST AND EAST CENTRAL
KANSAS THROUGH THIS AFTERNOON...

KSZ011-012-022>024-026-035>040-054>056-058-059-302200-
/O.NEW.KTOP.WI.Y.0015.101230T1904Z-101230T2200Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
104 PM CST THU DEC 30 2010

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

* TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN NOON AND 4 PM.

* WINDS...SUSTAINED SOUTHWESTERLY WINDS OF 30 TO 35 MPH ARE
  EXPECTED WITH GUSTS OF 40 TO 50 MPH.

* IMPACTS...STRONG WIND GUSTS WILL MAKE TRAVEL ON EAST TO WEST
  ROADWAYS DIFFICULT...PARTICULARLY FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
1 follow-up statement
680 
WWUS73 KTOP 302150
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CST THU DEC 30 2010

...WINDS HAVE DECREASED AND THE WIND ADVISORY WILL EXPIRE AT 4 PM
THIS AFTERNOON...

KSZ011-012-022>024-026-035>040-054>056-058-059-302300-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-101230T2200Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
350 PM CST THU DEC 30 2010

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

WINDS HAVE DECREASED AND THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE AT 4 PM CST THIS AFTERNOON.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Dec 30, 11:46 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 30, 11:46 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1146 AM CST THU DEC 30 2010

...UPDATE TO AVIATION...

.UPDATE...
...UPDATE TO SHORT TERM FORECAST CONCERNING WINTER WEATHER...

HAVE ISSUED A WINTER WEATHER ADVISORY OVER THE AREA WITH GREATEST
CONFIDENCE FOR ACCUMULATING PRECIPITATION TONIGHT INTO FRIDAY
MORNING. COLD FRONT IS NOW BEGINNING TO MAKE AN EASTWARD SURGE
INTO NORTH CENTRAL KANSAS. TEMPERATURE GRADIENT IS MUCH SHARPER
THAN MODELS ARE ABLE TO RESOLVE AT THIS TIME AND HAVE ADJUSTED THE
TEMP FORECAST ACCORDINGLY. EXACT EASTWARD EXTENT OF THE FREEZING
LINE FRIDAY MORNING IS A TRICKY FORECAST AT THIS TIME AS THE
VERTICAL RESOLUTION OF MOST MODEL OUTPUT...PARTICULARLY GFS...IS
ALSO LIMITING THE EASTWARD PROGRESSION OF THE FRONT. ANTICIPATE
THE FREEZING LINE TO APPROACH AND PERHAPS PASS TOPEKA AND EMPORIA
BUT MAY ALSO SEE IT FLUCTUATE BACK TO THE NORTH AND WEST A BIT ON
FRIDAY AS THE NEXT SURFACE LOW STRENGTHENS SOUTHERLY FLOW OVER
SOUTHERN KANSAS.

SIGNIFICANT WARM NOSE IS FORECAST TO BE IN PLACE OVER THE ENTIRE
CWA FOR THE MAJORITY OF THE EVENT...WITH AN EVENTUAL COOLING ALOFT
BY LATE FRIDAY MORNING. THAT SAID...EXPECT FREEZING RAIN AND SLEET
TO BE THE PRIMARY PRECIP TYPES IN AREAS WITH SUB-FREEZING TEMPS...
WITH LIGHT SNOW POSSIBLE AS THE PRECIP WINDS DOWN. ACCUMULATIONS
LOOK TO REMAIN LIGHT WITH THE BEST UPPER DYNAMICS FURTHER TO THE
NORTHWEST NEAR THE UPPER LEVEL LOW. EVEN LIGHT ICE AND SLEET
ACCUMULATIONS WILL CAUSE TRAVEL ISSUES ACROSS THE CWA AND HAVE
ISSUED THE ADVISORY PRIMARILY FOR THIS REASON AS LESS THAN A TENTH
OF AN INCH OF ICE...AND LESS THAN TWO INCHES OF SLEET/SNOW ARE
EXPECTED.

BARJENBRUCH

&&

.DISCUSSION...

SPRING LIKE TEMPERATURES HAVE RUSHED NORTHWARD OVER THE CWA
TONIGHT...AHEAD OF A VERY STRONG WESTERN TROF DIVING INTO THE
SOUTHWESTERN STATES ATTM. LEADING SHORTWAVES IN THE FLOW SEEN ON
PROFILERS ACROSS CTRL KS...AS WELL AS ALONG THE HIGH PLAINS OF
COLORADO ATTM. WHILE TEMPERATURES ACROSS EASTERN KANSAS RUNNING IN
THE UPPER 50S UNDER A STRONG SOUTH WIND...SFC LOW PRESSURE IS
DEVELOPING NEAR HILL CITY...WITH TEMPERATURES IN THE 30S TO THE
NORTH AND WEST.

ONE MORE WARM DAY AHEAD OF THE INCOMING SYSTEM WITH TEMPERATURES
EXPECTED TO HOLD IN THE UPPER 50S TO NEAR 60 MOST NORTHEAST AND
EAST CENTRAL LOCALES TODAY. NORTH CENTRAL COUNTIES TO FEEL THE
INCOMING FRONTAL BOUNDARY BY AFTERNOON AND HAVE HELD HIGHS IN MID
50S THERE. MID AND UPPER LEVELS GET AN INTRUSION OF DRY AIR FROM
THE SOUTHWEST THIS AFTERNOON.

AS LEAD SHORTWAVES LIFT INTO THE NORTH CENTRAL PLAINS...COLD AIR
GETS AN ADDITIONAL PUSH TO THE SOUTH AS SFC LOW MOVES TO THE
NORTHEAST. MEANWHILE LARGER SCALE TROF BEGINS TO LIFT INTO THE
SOUTHERN PLAINS AND DEVELOPS THE NEXT SFC LOW NEAR SOUTHWEST
KANSAS TONIGHT AND INTO SOUTH CENTRAL KANSAS BY SUNRISE. ONE BIG
PLAYER WILL BE HOW FAR SOUTH THE COLD SURFACE DOME CAN MAKE IT
INTO THE CWA. MEANWHILE THE COLUMN ALOFT SATURATES ONCE AGAIN BY
AROUND 09Z...AND PRECIPITATION OUT OF THIS WARM COLUMN BEGINS TO
FALL INTO THE COLD AIR AT THE SURFACE. MODEL AGREEMENT THAT ANY
PRECIP THAT FALLS BEFORE MIDNIGHT ACROSS THE NORTH CENTRAL
COUNTIES WOULD BE FREEZING OR MIXED. BY 12Z THE SURFACE FREEZING
LINE RESIDES SOMEWHERE ALONG A BROWN COUNTY TO ABILENE
LINE...ALTHOUGH THE FASTER EC BRINGS IT AS FAR SOUTHEAST AS
TOPEKA. HAVE USED TOP DOWN WX AS A GUIDE AND DRAWN THE RAIN /
FREEZING RAIN MIXED PRECIP LINE FROM JEFFERSON COUNTY TO COUNCIL
GROVE AND POINTS NORTHWEST.

BY THE 12-18Z WINDOW THE TEMPERATURE DISCREPANCIES ARE A BIT MORE
PRONOUNCED. GFS WOULD DRAW WARM SURFACE TEMPERATURES BACK
NORTHWEST AS FAR AS CLAY CENTER AS THE SFC LOW LIFTS
NORTHEAST...WHILE NAM TAKES THE 0 LINE WESTWARD TO
MANHATTAN...AND THE EC DRIVES THE COLD AIR WEST TO ABOUT TOPEKA.
SO IT ISN'T OUT OF THE QUESTION THAT AREAS THAT SAW FREEZING
PRECIPITATION IN THE PRE DAWN HOURS MIGHT CHANGE BRIEFLY BACK TO
RAIN AROUND NOON...BUT THINK THAT THIS WOULD BE THE OUTLIER
SOLUTION AND THAT TEMPERATURES WILL WETBULB DOWN BELOW THE ZERO
MARK. HAVE PLAYED THE GRIDS TOWARD KEEPING FROZEN PRECIP ALONG AND
NORTHWEST OF A VALLEY FALLS TO COUNCIL GROVE LINE. AREAS GENERALLY
NORTHWEST OF CLAY CENTER ARE MOST LIKELY TO REMAIN ALL SNOW WITH
THE MIXED PRECIPITATION SOUTH AND EAST. COULD EVEN GET A RUMBLE OF
THUNDER ALONG AND SOUTHEAST OF I35 WHERE INSTABILITY BRIEFLY NOSES
BACK WESTWARD IN THE MORNING HOURS.

THE TEMPERATURES IN THE COLD AIR THAT SURGES IN BEHIND THE LOW
FALL VERY QUICKLY TO AND BELOW THE -10C MARK FOR ICE
CRYSTALS...AND WOULD EXPECT IF ANYTHING A QUICK SWITCH TO A BRIEF
ROUND OF SLEET FOLLOWED BY CHANGEOVER TO SNOW IN THE AFTERNOON.
GOOD NEWS IS THAT BY THIS POINT MOST OF THE MOISTURE HAS PUSHED
OFF TO THE EAST AND ACCUMULATIONS IN THE AFTERNOON HOURS ARE
EXPECTED TO BE LIGHT.

CURRENTLY AM MOST CONCERNED ABOUT FROZEN PRECIP IN THE 09-15Z
TIME FRAME IN A SLICE FROM THE NE TO SW ACROSS OUR CWA. HOWEVER
AMOUNTS ARE NOT PROGGED AT THIS TIME TO BE LARGE WITH LESS THAN A
TENTH OF AN INCH OF QPF. NO ADVISORIES AT THIS TIME AND WILL
MONITOR DEVELOPMENT FOR ANY CHANGES.

LOADED COLLABORATIVE GRIDS FOR THE EXTENDED AND MADE VERY LITTLE
CHANGES. STILL LOOKS VERY COLD AND BREEZY FOR THE NEW YEARS EVE
AND NEW YEARS DAY HOLIDAY WITH A SLOW WARMING TREND INTO EARLY
WEEK. 67

&&

.AVIATION...

CLEAR SKIES AND VFR CONDITIONS WILL PERSIST FOR THE NEXT SEVERAL
HOURS. COLD FRONT IS NOW SURGING INTO NORTHERN KANSAS...EXPECTED
TO CROSS MHK BY EARLY EVENING...AND TOP/FOE BY LATE EVENING. IFR
CLOUD DECK OVER NORTH CENTRAL KANSAS WILL BE A BIT HIGHER AND
PERHAPS SCATTER AS IT PUSHES EAST BUT DO BRING MVFR AND EVENTUALLY
IFR CIGS INTO ALL SITES. FREEZING RAIN AND SLEET ARE POSSIBLE AT
ALL SITES BY FRIDAY MORNING WITH THE BEST CHANCE FOR FROZEN PRECIP
AT MHK.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST FRIDAY
FOR KSZ008>012-020>023-034>036.

&&
Hazardous weather outlook, Dec 30, 12:03 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CST THU DEC 30 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-311815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1203 PM CST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT FREEZING PRECIPITATION IS EXPECTED TO DEVELOP ACROSS NORTH
CENTRAL KANSAS THIS EVENING...AND THEN SPREAD EAST INTO NORTHEAST
KANSAS OVERNIGHT. LIGHT FREEZING RAIN OR SLEET ARE LIKELY MAINLY
NORTH AND WEST OF A HIAWATHA TO COUNCIL GROVE LINE. AREAS
SOUTHEAST OF THIS LINE WILL HAVE THE POTENTIAL FOR LIGHT FREEZING
RAIN AS WELL...BUT THIS WILL BE LARGELY DEPENDENT ON WHERE THE
FREEZING LINE SETS UP EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LIGHT FREEZING RAIN AND SLEET WILL BE ONGOING FRIDAY MORNING...
WITH A BRIEF CHANGE TO LIGHT SNOW POSSIBLE IN NORTHERN KANSAS AS
THE PRECIPITATION COMES TO AN END BY FRIDAY AFTERNOON.

TOTAL ICE ACCUMULATIONS ARE EXPECTED TO BE LESS THAN A TENTH OF AN
INCH AT THIS TIME...WITH UP TO AN INCH OR TWO OF SNOW AND SLEET
POSSIBLE NORTHWEST OF A SENECA TO MINNEAPOLIS LINE. EVEN MINOR
ACCUMULATIONS WILL CREATE SLICK ROADWAYS AND HAZARDOUS TRAVEL
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FROZEN PRECIPITATION AMOUNTS AND
TYPES TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 11:08 AM CSTWinter Weather AdvisoryTOPBrown, Clay, Cloud, Coffey, Dickinson, Douglas and 16 more25 hr

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.